MAUDE Adverse Event Report: COVIDIEN EEA; STAPLER, SURGICAL

COVIDIEN EEA; STAPLER, SURGICAL
Model Number EEAXL21
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an esophageal collis using a circular stapler in the abdomen, the small green cartridge ring fell out of the end of the stapler, rendering the instrument unusable with pieces falling into the patient cavity.All pieces were retrieved by the surgeon without the need for x-ray imaging.The device was replaced, and a different device was used to complete the procedure.The surgical time was extended due to the product issue.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the anvil of the instrument was tilted and separated from the instrument.Further inspection of the anvil cutting ring showed deep traces of knife impression and the ring was received completely severed.It was reported that the small green cartridge ring fell out of the end of the stapler, rendering the instrument unusable with pieces falling into the patient cavity.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: do not use the stapler with 3.5-millimter (mm) staples on any tissue that will not comfortably compress to 1.5mm in thickness.The instrument should not be used if unusual effort is required to turn the twist knob in order to visualize at least a portion of the green bar in the indicator window.Do not use the stapler if unusual effort is required to turn the twist knob in order to visualize at least a portion of the green bar in the indicator window.After attaching the anvil to the instrument, verify that the orange band on the instrument integrated trocar has been completely covered by the anvil/center rod prior to approximating the anvil to ensure proper assembly of the anvil to the instrument.Applying gentle counter traction on the distal bowel during approximation may minimize excessive tissue incorporated into the barrel of the stapler.Make certain the space between the cartridge and anvil is closed and ensure that the green bar is visible in the indicator window prior to firing the stapler.The safety will not release if the green bar is not visible in the indicator window.Ensure that the tissue thickness can comfortably compress to 2mm for staplers with 4.8mm staples and 1.5mm for staplers with 3.5mm staples.Excess tissue thickness may result in unacceptable staple formation and/or incomplete knife cut.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key22678222
Report Number2647580-2025-02415
Device Sequence Number8937069
Product Code GAG
UDI-Device Identifier10884523005578
UDI-Public(01)10884523005578(17)280531(10)P3F0105
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEEAXL21
Device Catalogue NumberEEAXL21
Device Lot NumberP3F0105
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2025
Supplement Date Received by Manufacturer11/17/2025
Initial Report FDA Received Date07/31/2025
Supplement Report FDA Received Date11/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown